When James, a 62-year-old accountant, first came to see me, he was suffering from troubling heart palpitations and unpleasant side effects from the very drugs that had been prescribed to calm his irregular heartbeat.
"I don't know which is worse-the palpitations or the drugs that were supposed to prevent them," he said at our first meeting.
James's problem had started a few years earlier with an occasional flutter in his chest. More recently, the sensation had occurred every day and was so severe and persistent that he felt dizzy and was unable to concentrate at work. James's doctor had told him that the problem was most likely a cardiac arrhythmia (irregular heartbeat caused by premature ventricular contractions (PVCs).
This is a common irregularity in which the normal rhythm of the heart is disrupted by a beat that comes too early followed by a compensatory pause as the heart attempts to resume its usual rhythm. The beat that follows the pause tends to be very strong, frequently causing the sensation of fluttering or palpitations. Some people have PVCs and don't know it, while others feel every single irregular heartbeat. There are many causes of PVCs, including caffeine, alcohol, stress or stimulant drugs as well as thyroid problems, nutritional deficiency (such as a magnesium deficiency and even heart disease.
Important: Any irregularity in heartbeat should be evaluated by a physician, as it can be a sign of heart disease.
James's doctor did not specialize in heart conditions, so he referred James to a cardiologist, who performed an exercise stress test and an ultrasound of the heart. James "passed" these tests with flying colors, and his blood tests revealed no obvious cause of PVCs. In the absence of a known underlying condition to treat, James was prescribed a drug called a beta-blocker (commonly used to treat high blood pressure, glaucoma and migraines) to suppress the extra heartbeats. The medication completely prevented the PVCs, but it made James feel sluggish and caused erectile dysfunction.
James was concerned about the side effects of the beta-blocker when he consulted me. But we both really wanted to get to the root of his palpitations. To do so, I took a very detailed history, which ultimately led to the solution.
Since childhood, James had experienced mild eczema and occasional migraine headaches. These were easily controlled with medications, including a steroid cream (hydrocortisone) for the eczema and an antimigraine drug called a triptan. Because both eczema and migraine are strongly associated with food allergy-especially when they first develop during childhood-I decided to investigate the possibility that James's palpitations were being triggered by food.
Food sensitivity is not unusual in adults. Estimates show that it affects about 9 million adults in the US. Over the past 30 years, I have seen a wide variety of symptoms caused by food sensitivity, including headaches, skin rashes, palpitations, asthma, joint pain, gastrointestinal disturbances (such as heartburn and diarrhea), muscle tics and spasms, profound mood swings and difficulty falling asleep or staying asleep. Once food sensitivity is suspected, the next step is to identify the food triggers. The most reliable way to do this is by using an "exclusion diet"-avoiding common foods that the person regularly eats or drinks. For most people with chronic symptoms, the troublesome food is milk (or milk products), wheat, com, yeast, eggs and/or soy. I asked James to follow an exclusion diet for a week while tapering down his use of the beta-blocker. By the end of the week, James was free of palpitations-and as a bonus, his eczema had begun to clear up, probably because he was sensitive to one or more of the foods he had eliminated.
The next step was for him to systematically reintroduce the foods he'd avoided-one at a time every three days to see if any of them triggered palpitations. In James's case, the culprit proved to be wheat. Avoiding wheat-containing foods (such as wheat cereals, pasta, bread and baked goods) completely eliminated his palpitations and cleared most of his eczema. The frequency of his migraine headaches was cut by two thirds.
Correct Diagnosis: Food Sensitivity
Lesson for all: If you have symptoms such as those described in this article (with no known cause) and have a personal or family history of allergies, eczema, asthma and/or migraines, consider food sensitivity as a possible trigger. Ask your primary care physician to refer you to a health professional who specializes in food sensitivities for an evaluation.